Thread: Narcan

  1. #1
    MembersZone Subscriber

    Join Date
    Jun 2005
    Posts
    6

    Default Question

    What are your departments contraindications to narcan? What are some of there indications...? Meds?
    Just trying to gain some more info for personal knowledge.
    Last edited by Firemedicjc38; 02-26-2006 at 06:23 PM.

  2. #2
    MembersZone Subscriber

    Join Date
    Feb 2006
    Posts
    67

    Default

    None, except the obvious that they have a stubbed toe

  3. #3
    Forum Member

    Join Date
    Sep 2005
    Location
    Fairfax, VA
    Posts
    27

    Default

    as far as contraindications, there are none, there are only concerns that must be taken into account when administering the medication. Overall if they need it, give it.

    as far as the concerns: if you have intubated the patient administer the narcan cautiously to prevent pt extubation if they regain consciousness

    the second and in my opinion more significant is a side effect/concern of the development of pulmonary edema secondary to narcan administration. I have only seen it in small children, and much older patients, so just one of the those watch situations.

    thats all i have though.

  4. #4
    Forum Member

    Join Date
    Jan 2006
    Posts
    386

    Default

    wnwd00-

    We give Narcan fairly regularly for any narcotic overdose (heroin, morphine, etc.....). It is in our unconscious/unknown protocol, you never know grandma may present as diabetic but she have accidentally O.D.'ed on a prescription med.

    One quick word of caution....

    Our dose is 2 mg up to 10 mg IV, IM, or down the tube (2x down the tube). Administer this slowly, scumbags hate to have their high ripped away and sometimes come out fighting. Another trick is to wait until we are backing in at the hospital, push 2 mg and let the ER deal with them.

    Good luck!

    rfd599
    www.IllinoisFireStore.com

  5. #5
    Forum Member

    Join Date
    Sep 2005
    Location
    Fairfax, VA
    Posts
    27

    Default

    rfd,

    yes i am fully aware of how narcan is used, and i believe almost every american EMS systems uses it at one point in thier unconscious protcols.

    the issue i was brining up was related to the orginial post of side effects from the narcan.

    on a side note, if you have an unconscious person intubated, then you given narcan and they pull the tube you made a pretty big mistake. you should provide simple airway protection and use a BVM while you administer narcan IV, IM, SQ, or nasally. the only circumstance i would find it acceptable to administer it down the tube would be in a cardiac arrest.

    if you have a patient with a pulse and you are able to ventilate with a BVM there is no need to rush to tube especially if you susepct a narcotic overdose, you should always check a blood sugar, fix the issue there, then if circumstances dictate (general suspicion, pin point pupils, whatever) then adminster narcan slowly IV, IM, SQ, nasally while maintaining the airway BLS wise.

  6. #6
    Forum Member

    Join Date
    Jan 2006
    Posts
    386

    Default

    wnwd00-

    The original thread asked for both indications and contraindications. I was just giving some examples.

    I also do not completely agree with the statement of only giving narcan during a cardiac arrest.

    If you are unsure of a narcotic overdose, rule out diabetic emergency, can't get a line, patient does not respond to the initial 2 mg of narcan IM, and has absent breathing; then I probably am going to tube this patient to protect his/her airway and administer narcan via the tube. If the patient does come to, then my advice would be to rapidly extubate.

    Every region/system does things a little different and their is no right or wrong as long as the patient benefits from your treatment and you follow your local protocol.

    Good luck and stay safe!

    rfd599
    www.IllinoisFireStore.com

  7. #7
    MembersZone Subscriber

    Join Date
    Jun 2005
    Posts
    6

    Default

    Thanx for all the replies. I was just wondering due to the fact I got my but chewed out by a nurse for giving it to a methadone junkie who was in respiratory arrest. I did not tube him and he came right around. There were some fasiculations present in which we trated with a little valuim. Sats were 100%.....pt lived!

  8. #8
    Forum Member

    Join Date
    Sep 2005
    Location
    Fairfax, VA
    Posts
    27

    Default

    well the issue there is that the person who chewed you out is a nurse. nurses certinaly have their place and do a terrific job, however hardly any of them have any field expierence and in crisis situations and sick Ed patients it is the MD making the call.

    on a personal note unless if i know the nurse professionally, or i know they work in the field on a flight crew or as a mobile intensive care nurse on a field MICU i dont listen to a thing they say. if you get a chance speak with the doc and get his opinion on what you did.

  9. #9
    Forum Member

    Join Date
    Mar 2006
    Location
    Maryland
    Posts
    327

    Default

    firemedicjc38,
    What was her reason for chewing your butt? It sure doesn't sound like Narcan was contraindicated in that situation.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

Log in

Click here to log in or register